Alert archive / Colorado / Freeze Warnings in 2018
Freeze Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at Oct 9, 2018, 2:47 PM MDT for 15 counties in Colorado. It took effect at Oct 10, 2018, 12:00 AM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 2:47 PM MDT (20:47 UTC)
- In effect from
- Oct 10, 2018, 12:00 AM MDT
- Expired
- Oct 10, 2018, 10:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 6:45 AM MDT | SNOW 1 | 4 Nw Peterson Afb, CO | |
| Oct 10, 8:18 AM MDT | SNOW 1 | 2 Nw Colorado Springs, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WWUS75 KPUB 092047 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 247 PM MDT Tue Oct 9 2018 COZ083>089-093>099-100500- /O.UPG.KPUB.FZ.A.0003.181010T0600Z-181010T1600Z/ /O.NEW.KPUB.FZ.W.0003.181010T0600Z-181010T1600Z/ Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 247 PM MDT Tue Oct 9 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT WEDNESDAY... The National Weather Service in Pueblo has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM MDT Wednesday. The Freeze Watch is no longer in effect. * LOCATION...The Southeast Colorado Plains, including El Paso, Eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, Prowers and Baca Counties. * TEMPERATURE...Low temperatures will fall into the upper 20s to lower 30s Wednesday morning. * IMPACT...Tender plants will be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
3 follow-up statements
584 WWUS75 KPUB 092136 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 336 PM MDT Tue Oct 9 2018 COZ069-100545- /O.EXA.KPUB.FZ.W.0003.181010T0600Z-181010T1600Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- INCLUDING Center and Del Norte 336 PM MDT Tue Oct 9 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT WEDNESDAY... The National Weather Service in Pueblo has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM MDT Wednesday. * LOCATION...The northern San Luis Valley. * TEMPERATURE...Low temperatures will fall into the upper 20s to lower 30s Wednesday morning. * IMPACT...Tender plants will be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ COZ083>089-093>099-100545- /O.CON.KPUB.FZ.W.0003.181010T0600Z-181010T1600Z/ Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 336 PM MDT Tue Oct 9 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT WEDNESDAY... * LOCATION...The Southeast Colorado Plains, including El Paso, Eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, Prowers and Baca Counties. * TEMPERATURE...Low temperatures will fall into the upper 20s to lower 30s Wednesday morning. * IMPACT...Tender plants will be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
407 WWUS75 KPUB 100411 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1011 PM MDT Tue Oct 9 2018 COZ069-083>089-093>099-101300- /O.CON.KPUB.FZ.W.0003.181010T0600Z-181010T1600Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Center, Del Norte, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 1011 PM MDT Tue Oct 9 2018 ...A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT WEDNESDAY... * LOCATION...The southeastern Colorado Plains, including El Paso, eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, Prowers and Baca Counties as well as the northern San Luis Valley. * TEMPERATURE...Minimum temperatures will fall into the upper 20s to lower 30s Wednesday morning. * IMPACT...Tender plants will be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
490 WWUS75 KPUB 101005 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MDT Wed Oct 10 2018 COZ069-083>089-093>099-101815- /O.NEW.KPUB.FZ.A.0004.181011T0500Z-181011T1600Z/ /O.CON.KPUB.FZ.W.0003.000000T0000Z-181010T1600Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Center, Del Norte, Canon City, Penrose, Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 405 AM MDT Wed Oct 10 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Pueblo has continued a Freeze Warning until 10 MDT this morning. In addition, the National Weather Service in Pueblo has issued a Freeze Watch for late tonight through Thursday morning. * LOCATION...The southeastern Colorado Plains, including El Paso, eastern Fremont, Pueblo, Huerfano, Las Animas, Crowley, Otero, Bent, Kiowa, Prowers and Baca Counties as well as the northern San Luis Valley. * TEMPERATURE...Low temperatures in the upper 20s to lower 30s this morning and again Thursday morning. * IMPACT...Tender plants may be damaged or killed by the cold. Outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. A Freeze Watch means sub-freezing temperatures are possible. Tender plants should be covered or brought indoors. Garden hoses should be disconnected. Sprinkler systems or other exposed plumbing should be drained or properly insulated. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 9, 11:21 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 9, 11:21 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1121 AM MDT Tue Oct 9 2018 .UPDATE... Issued at 1005 AM MDT Tue Oct 9 2018 Updated forecast to increase pops for the I-25 corridor this morning and to take down Freeze Warning for the San Luis Valley. Still looks like deformation band precipitation will be lifting northward across the area today as the upper trof ejects to the northeast across CO. Next system will be dropping into northern UT tonight with another round of snow expected for the central mountains late tonight through Wednesday. -KT && .SHORT TERM...(Today and tonight) Issued at 503 AM MDT Tue Oct 9 2018 ...Cold with Showers... Negative tilt upper trough over New Mexico early this morning will eject northeast across southern Colorado today. This will bring enough upslope component to the low and mid levels for showers across most of eastern Colorado today into this evening. The mountains and high valleys will be a little west of the trough axis, reducing the shower coverage in those areas. This system doesn't have a lot of cold air to work with and ground temperatures are still quite warm due to recent latest season heat. So not expecting much, if any, snow accumulation across most of the lower elevations today. However, precipitation intensities may reach high enough levels to drag the melting level down locally at times across the plains. This could allow a few wet flakes to mix in at times. Also, elevations above 6,000 feet, such as most of El Paso and Las Animas Counties, could see some light, slushy accumulations, mainly on grassy areas. But, for the most part, mainly just rain showers across most of the plains today. For the mountains, generally 3-7 inches of snow is expected above 10,000 feet by Wednesday morning. Below 10,000 feet, lighter accumulations of 1-3 inches will be possible. Parts of the Upper Arkansas and Wet Mountain Valleys could see local wet accumulations up to around an inch as well. For the San Luis Valley, precip chances will generally be lower than for other areas but there could still be a spotty dusting of wet snow. Tonight, precipitation will linger across the plains as it pulls slowly north and eastward, out of the area. Meanwhile, additional snow showers will continue to move across the Continental Divide. Because of the moisture and showers that will linger through the night, the low temperature forecast for Wednesday morning becomes very challenging. Despite a sufficiently cold airmass, if there are too many insulating clouds, a hard freeze may not occur. Thus, will stay with a Freeze Watch across the plains for now and let the day shift make the call on the need for a Warning. .LONG TERM...(Wednesday through Monday) Issued at 503 AM MDT Tue Oct 9 2018 Wednesday and Wednesday Night... A second deep shortwave trough and its associated jet streak will propagate into the region Wednesday morning, delivering another 5 to 8 inches of fresh snowfall over the Sawatch Mountains, 3 to 5 inches for the San Juan Mountains, and 1 to 3 inches for the Sangre de Cristo Mountains. Snow levels are around 6,500 ft over the northern reaches of the region and around 9,000 ft over the southern reaches of the region. The Palmer Divide could see some light snow showers in the morning hours on Wednesday, but it will mainly see rain as day time heating occurs. Gusty winds are expected over the San Luis Valley during the afternoon hours. High temperatures will be seasonably low with temperatures across the plains ranging from the low 40s to the low 60s, cooler north and warmer south. Some southwesterly winds are expected over the southern plains, which will help warm the air by mixing. High temperatures in the mountain valleys will be in the upper 40s to mid 50s and the mountains will range from the 20s to 30s. Lingering snow showers will persist over the Continental Divide through the overnight hours, but overall, precipitation is expected to come to a halt by the evening hours after the shortwave passes by. That shortwave will be replaced by building heights and southwesterly flow aloft. Low temperatures overnight will span the upper 20s to mid 30s for the plains and 20s for the mountain valleys. Thursday into Friday... Over the eastern plains Thursday, there appears to be some stratiform rain developing due to WAA and general upglide, as a weak lee cyclone develops off of the Rockies. The lee cyclone will also cause some mixing near the New Mexico and Colorado border, causing the high temperatures to warm around 70F in the greater Trinidad area. The warmth in that region should be isolated, since the lee cyclone will bring upslope easterly winds over the rest of the region, which should keep the temperatures cooler. The stratiform rain should dissipate overnight as the lee cyclone propagates east. Friday will be dry and will warm up slightly as the upper level flow shifts from northwesterly to westerly, enabling some downslope flow off the Rockies. Saturday through Monday... The remnants of Hurricane Sergio will make its way across the southwestern U.S. beginning Friday afternoon. As of right now, Sergio is expected to track south of Colorado, bringing some rainfall over Baca County Saturday afternoon, but model trends continue to move the low pressure center of Sergio further south. If the GFS model output verifies, the ageostrophic accelerations from wind being forced along Rocky Mountains will create gusty northerly winds as Sergio propagates by. During the overnight hours of Saturday into Sunday, a cold front is also expected to move over Southern Colorado, bringing a colder air mass and gusty northerly winds as well. The result of the two weather systems will be prolonged gusty and chilly northerly winds across the plains. Of course, the outcome of this portion of the extended forecast is subject to change, especially as Sergio nears land. It is also important to note, that the current guidance indicates that snow levels would be low enough to give the eastern plains its first snowfall of the year Saturday night into Sunday morning. As of right now, that statement is just a "heads-up", since the probability is low. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1112 AM MDT Tue Oct 9 2018 Rain will spread northward into the KCOS terminal around 18z which should cause MVFR cigs to drop back into the IFR category. Could be a brief mix to snow at times, but no accumulation is expected. KPUB will continue to see IFR conditions and with brief bouts of MVFR at times when rain lets up. Rain should pull off to the northeast of both terminals around 22 to 23z with slight improvement in cigs. Winds will shift around to the southeast which will cause cigs to lower again overnight with the potential for IFR to LIFR conditions at KCOS again towards morning. KALS will remain VFR, with a chance of rain showers spreading into the area during the afternoon. Brief drops in cigs to MVFR will be possible if a heavier shower affects the region, but cigs are more likely to remain VFR. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Wednesday morning for COZ083>089-093>099. && UPDATE...KT SHORT TERM...LW LONG TERM...SKELLY AVIATION...KT
Hazardous weather outlook, Oct 9, 10:21 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1021 AM MDT Tue Oct 9 2018 COZ058>089-093>099-101630- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1021 AM MDT Tue Oct 9 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A moist, fall storm system will track northeast across southern Colorado today, bringing snow showers to elevations above 6,000 feet. The mountains above 10,000 feet will see 3 to 7 inches of snow by Wednesday morning with 1 to 3 inches possible below 10,000 feet, down to about 6,000 feet. Elsewhere, there could be some wet snow flakes mixed in with the rain at times but little or no accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow is expected to continue Wednesday morning bringing 5 to 8 inches of fresh snowfall over the Sawatch Mountains, 3 to 5 inches for the San Juan Mountains, and 1 to 3 inches for the Sangre de Cristo Mountains. Mountain passes and high elevation roads could become hazardous during periods with moderate to heavy snowfall as visibilities may be lowered and roads may be slippery. Gusty winds over the higher elevated roads could pose an issue in conjunction with the slippery roads and low visibilities. Intermittent snow is forecast to continue over the Sawatch Mountains throughout the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible at elevations above 6,000 feet today. 31/31
In the hours before
Local storm report, Oct 9, 11:28 AM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 2 NE LEADVILLE 39.27N 106.27W
10/09/2018 M3.7 INCH LAKE CO TRAINED SPOTTER
24 HOUR TOTAL.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:47 PM MDT | Winter Weather Advisory | PUB | Chaffee, Lake, Saguache | 24 hr |
Nearby
Freeze Warnings in Colorado, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.